Differential Geometry
Uniform tail-decay of Lipschitz functions implies Cheeger's isoperimetric inequality under convexity assumptions
Comptes Rendus. Mathématique, Volume 346 (2008) no. 17-18, pp. 989-994.

We show that for convex domains in Euclidean space, Cheeger's isoperimetric inequality, spectral-gap of the Neumann Laplacian, exponential concentration of Lipschitz functions, and the a priori weakest uniform tail-decay of these functions, are all equivalent (to within universal constants, independent of the dimension). This substantially extends previous results of Maz'ya, Cheeger, Gromov–Milman, Buser and Ledoux. As an application, we conclude the stability of the spectral-gap for convex domains under convex perturbations which preserve volume (up to constants) and under maps which are “on-average” Lipschitz. We also provide a new characterization of the Cheeger constant, as one over the expectation of the distance from the “worst” Borel set having half the measure of the convex domain. In addition, we easily recover (and extend) many previously known lower bounds, due to Payne–Weinberger, Li–Yau and Kannan–Lovász–Simonovits, on the Cheeger constant of convex domains. Essential to our proof is a result from Riemannian Geometry on the concavity of the isoperimetric profile. Our results extend to the more general setting of Riemannian manifolds with density which satisfy the CD(0,) curvature-dimension condition of Bakry–Émery.

Nous montrons que pour les domaines convexes dans l'espace euclidien, l'inégalité isopérimétrique de Cheeger, l'existence du trou spectral pour le Laplacien de Neumann, la concentration exponentielle des fonctions lipschitziennes et la a priori plus faible propriété de queue-affaiblissement uniforme de ces fonctions, sont toutes équivalentes (à constantes universelles près, indépendamment de la dimension). Ceci étend considérablement des résultats précédents de Maz'ya, Cheeger, Gromov–Milman, Buser et Ledoux. Comme application, nous en déduisons la stabilité du trou spectral des domaines convexes sous perturbations convexes qui préservent le volume (à des constantes près). Nous offrons aussi une nouvelle caractérisation de la constante de Cheeger, comme l'inverse de la moyenne de la distance par rapport au « pire » ensemble borélien ayant la moitié de la mesure du domaine convexe. En outre, nous récupérons facilement (et prolongez) beaucoup de limites inférieures précédemment connues dues à Payne–Weinberger, Li–Yau et Kannan–Lovász–Simonovits, sur la constante de Cheeger des domaines convexes. Nos résultats s'étendent plus généralement aux variétés riemanniennes munies d'une densité qui satisfont la condition de courbure-dimension CD(0,) de Bakry–Émery.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2008.07.022
Milman, Emanuel 1

1 School of Mathematics, Institute for Advanced Study, Einstein Drive, Simonyi Hall, Princeton, NJ 08540, USA
@article{CRMATH_2008__346_17-18_989_0,
     author = {Milman, Emanuel},
     title = {Uniform tail-decay of {Lipschitz} functions implies {Cheeger's} isoperimetric inequality under convexity assumptions},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {989--994},
     publisher = {Elsevier},
     volume = {346},
     number = {17-18},
     year = {2008},
     doi = {10.1016/j.crma.2008.07.022},
     language = {en},
     url = {http://www.numdam.org/articles/10.1016/j.crma.2008.07.022/}
}
TY  - JOUR
AU  - Milman, Emanuel
TI  - Uniform tail-decay of Lipschitz functions implies Cheeger's isoperimetric inequality under convexity assumptions
JO  - Comptes Rendus. Mathématique
PY  - 2008
SP  - 989
EP  - 994
VL  - 346
IS  - 17-18
PB  - Elsevier
UR  - http://www.numdam.org/articles/10.1016/j.crma.2008.07.022/
DO  - 10.1016/j.crma.2008.07.022
LA  - en
ID  - CRMATH_2008__346_17-18_989_0
ER  - 
%0 Journal Article
%A Milman, Emanuel
%T Uniform tail-decay of Lipschitz functions implies Cheeger's isoperimetric inequality under convexity assumptions
%J Comptes Rendus. Mathématique
%D 2008
%P 989-994
%V 346
%N 17-18
%I Elsevier
%U http://www.numdam.org/articles/10.1016/j.crma.2008.07.022/
%R 10.1016/j.crma.2008.07.022
%G en
%F CRMATH_2008__346_17-18_989_0
Milman, Emanuel. Uniform tail-decay of Lipschitz functions implies Cheeger's isoperimetric inequality under convexity assumptions. Comptes Rendus. Mathématique, Volume 346 (2008) no. 17-18, pp. 989-994. doi : 10.1016/j.crma.2008.07.022. http://www.numdam.org/articles/10.1016/j.crma.2008.07.022/

[1] Bakry, D.; Émery, M. Diffusions hypercontractives, Séminaire de probabilités, XIX, 1983/84 (Lecture Notes in Math.), Volume vol. 1123, Springer, Berlin (1985), pp. 177-206

[2] Bavard, C.; Pansu, P. Sur le volume minimal de R2, Ann. Sci. École Norm. Sup., Volume 19 (1986) no. 4, pp. 479-490

[3] V. Bayle, Propriétés de concavité du profil isopérimétrique et applications, Ph.D. thesis, Institut Joseph Fourier, Grenoble, 2004

[4] Bayle, V.; Rosales, C. Some isoperimetric comparison theorems for convex bodies in Riemannian manifolds, Indiana Univ. Math. J., Volume 54 (2005) no. 5, pp. 1371-1394

[5] Bobkov, S. Extremal properties of half-spaces for log-concave distributions, Ann. Probab., Volume 24 (1996) no. 1, pp. 35-48

[6] Bobkov, S. On isoperimetric constants for log-concave probability distributions, Israel Seminar 2004–2005 (Lecture Notes in Math.), Volume vol. 1910, Springer, Berlin (2007), pp. 81-88

[7] Bobkov, S.G.; Zegarlinski, B. Entropy bounds and isoperimetry, Mem. Amer. Math. Soc., Volume 176 (2005) no. 829, p. x+69

[8] Buser, P. A note on the isoperimetric constant, Ann. Sci. École Norm. Sup. (4), Volume 15 (1982) no. 2, pp. 213-230

[9] Cheeger, J. A lower bound for the smallest eigenvalue of the Laplacian, Problems in Analysis (Papers dedicated to Salomon Bochner, 1969), Princeton Univ. Press, Princeton, NJ, 1970, pp. 195-199

[10] Federer, H.; Fleming, W.H. Normal and integral currents, Ann. of Math. (2), Volume 72 (1960), pp. 458-520

[11] Gallot, S. Inégalités isopérimétriques et analytiques sur les variétés riemanniennes, On the Geometry of Differentiable Manifolds, Rome, 1986 (Astérisque), Volume 163–164 (1988), pp. 31-91

[12] M. Gromov, Paul Lévy isoperimetric inequality, preprint, I.H.E.S., 1980

[13] Gromov, M. Metric Structures for Riemannian and Non-Riemannian Spaces, Progress in Mathematics, vol. 152, Birkhäuser Boston Inc., Boston, MA, 1999

[14] Gromov, M.; Milman, V.D. A topological application of the isoperimetric inequality, Amer. J. Math., Volume 105 (1983) no. 4, pp. 843-854

[15] Gromov, M.; Milman, V.D. Generalization of the spherical isoperimetric inequality to uniformly convex Banach spaces, Compositio Math., Volume 62 (1987) no. 3, pp. 263-282

[16] Kannan, R.; Lovász, L.; Simonovits, M. Isoperimetric problems for convex bodies and a localization lemma, Discrete Comput. Geom., Volume 13 (1995) no. 3–4, pp. 541-559

[17] Kuwert, E. Note on the isoperimetric profile of a convex body, Geometric Analysis and Nonlinear Partial Differential Equations, Springer, Berlin, 2003, pp. 195-200

[18] Ledoux, M. The Concentration of Measure Phenomenon, Mathematical Surveys and Monographs, vol. 89, American Mathematical Society, Providence, RI, 2001

[19] Ledoux, M. Spectral gap, logarithmic Sobolev constant, and geometric bounds, Surveys in Differential Geometry, vol. IX, Int. Press, Somerville, MA, 2004, pp. 219-240

[20] Li, P.; Yau, S.T. Estimates of eigenvalues of a compact Riemannian manifold, Univ. Hawaii, Honolulu, Hawaii, 1979 (Proc. Sympos. Pure Math.), Volume vol. XXXVI, Amer. Math. Soc., Providence, RI (1980), pp. 205-239

[21] Maz'ja, V.G. p-conductivity and theorems on imbedding certain functional spaces into a C-space, Dokl. Akad. Nauk SSSR, Volume 140 (1961), pp. 299-302

[22] Maz'ja, V.G. On the solvability of the Neumann problem, Dokl. Akad. Nauk SSSR, Volume 147 (1962), pp. 294-296

[23] E. Milman, On the role of convexity in isoperimetry, spectral-gap and concentration, 2008, | arXiv

[24] E. Milman, On the role of convexity in functional and isoperimetric inequalities, 2008, | arXiv

[25] Morgan, F. Manifolds with density, Notices Amer. Math. Soc., Volume 52 (2005) no. 8, pp. 853-858

[26] Morgan, F.; Johnson, D.L. Some sharp isoperimetric theorems for Riemannian manifolds, Indiana Univ. Math. J., Volume 49 (2000) no. 3, pp. 1017-1041

[27] Payne, L.E.; Weinberger, H.F. An optimal Poincaré inequality for convex domains, Arch. Rational Mech. Anal., Volume 5 (1960), pp. 286-292

[28] Sodin, S. An isoperimetric inequality on the p balls, Ann. Inst. H. Poincaré Probab. Statist., Volume 44 (2008) no. 2, pp. 362-373

[29] Sternberg, P.; Zumbrun, K. On the connectivity of boundaries of sets minimizing perimeter subject to a volume constraint, Comm. Anal. Geom., Volume 7 (1999) no. 1, pp. 199-220

Cited by Sources:

Supported by NSF under agreement #DMS-0635607.